Home | Non-food | Drug | Anti-osteoporosis drugs cause osteonecrosis of the jaw

Anti-osteoporosis drugs cause osteonecrosis of the jaw

Font size: Decrease font Enlarge font

By David Liu, PHD


Saturday Sept 22, 2012 (foodconsumer.org) -- Bisphosphonate is often used to prevent osteoporosis, but few people know a fact that using the antiosteoporosis  drugs can cause another problem -  osteonecrosis of the jaw at least in patients receiving kidney tranplantation, according to a new study in the Journal of Craniofactial Surgery.

W. Park of Yonsei University in Seoul, South Korea and colleagues conducted the study and found all patients who received kidney transportation and started taking bisphosphonate are at high risk for osteonecrosis of the jaw.

Renal transplantation or kidney transplantation is a common treatment for chronic renal failure and patients after kidney transplantation are at high risk for osteoporosis because of the use of high-dose corticosteroids, reduced kidney function and use of immunosuppressant, according to the authors.

Bisphosphonates are commonly used to prevent osteoporosis even though they inhibit steoclastic activities.  And in patients with kidney transplantation, bisphosphonate-related osteonecrosis of the jaw (BRONJ)  is a medical issue.

For the study, the researchers analysed data from patients with bisphosphonate-related osteonecrosis of the jaw from Jan 2009 to Dec. 2010.  Among these patients, those who had received kidney transplantation were selected to do the study.

A total of 128 patients aged at 54.6 years on average were diagnosed with bisphosphonate-related osteonecrosis of the jaw, and 3 patients had a history of kidney transplantation.   All patients received oral bisphosphonates for more than two years, had high blood pressure, diabetes mellitus, history of high dose corticosteroids, and using immunosuppressant drugs.

All patients suffered bisphosphonate-related osteonecrosis of the jaw in the maxilla.

The researchers concluded "even at a relatively young age, BRONJ in the maxilla can be developed by intake of oral bisphosphonate after kidney transplantation. Dental care for patients before and after undergoing renal transplantation should be emphasized to reduce the risk of BRONJ."

  • email Email to a friend
  • print Print version
Newsletter
Email: